Merit Medical Systems, Custom Procedural Trays/Kits Containing 1 percent Lidocaine HCl Injection, USP, 10mg/mL: Recall - Particulates Found in Hospira supplied Lidocaine

March 14, 2014

Audience: Risk Manager

[Posted 03/14/2014]

ISSUE: Hospira, Inc. is recalling one lot (# 25-090-DK) of 1% Lidocaine HCl Injection which is contained in the Merit Medical Systems Custom Procedural Trays/Kits. These trays/kits were recalled due to one confirmed customer report of visible particulate, identified in the primary product container, in the form of dark red/black particles. The particulate was identified as oxidized stainless steel. If oxidized stainless steel particulate is undetected, there is a potential to be injected and/or result in delay in therapy. These effects have the potential to result in serious life-threatening complications requiring medical intervention.

The affected products were manufactured from April 29, 2013 through August 20, 2013 and distributed from April 30, 2013 through September 20, 2013. See Lot Numbers for Custom Procedural Trays or Kits.

BACKGROUND: The presence of oxidized stainless steel particulate may potentially put a patient at risk from a strong magnetic field exposure such as with magnetic resonance imaging (MRI). If a metal particle in the lung becomes dislodged and pulled through tissue, possibly causing a collapsed lung (pneumothorax) or blood in the space between the chest wall (hemothorax), urgent and significant medical intervention may be required. The presence of oxidized stainless steel particulate could also result in blood clots in the lung and a stroke.

RECOMMENDATION: On September 30, 2013, Merit Medical sent an “URGENT PRODUCT RECALL NOTICE” by FedEx to all its affected customers. The notice identified the affected product, description of the problem and recommended user actions to be taken.

Please see detailed instructions for Distributors, Hospitals, Risk Managers, Material Managers, and actions to be taken by the customer in the FDA Class I Recall Notice.

[03/14/2014 - Recall Notice - FDA]
 

View comments

Hide
(web3)